Advertisement

Reversal of Pediatric Opioid Toxicity with Take-Home Naloxone: a Case Report

  • Jacob A. LebinEmail author
  • Betty C. Chen
  • Matthew J. Valento
Case Report

Abstract

Background

Take-home naloxone, an opioid antagonist, has become part of a multimodal approach to curbing opioid-related mortality. However, there is little information about the utility of take-home naloxone in pediatric patients. We report a case of opioid toxicity after exposure to methadone in a pediatric patient, which was successfully reversed with take-home naloxone.

Case

A previously healthy 22-month-old girl ingested an unknown amount of liquid methadone. The child became progressively somnolent. The mother administered intranasal naloxone at home with reversal of somnolence. The patient presented to the emergency department and had recurrence of symptoms. The patient was placed on a naloxone infusion and discharged from a tertiary care facility, uneventfully, 2 days after ingestion.

Results

To our knowledge, we report the first case of pediatric opioid toxicity reversed by take-home naloxone. In the setting of rising opioid-related mortality, providers and public health officials should consider expanding access of take-home naloxone for children at high risk for opioid overdose.

Notes

Compliance with Ethical Standards

Consent for publication of this case was obtained and provided to the journal in accordance with JMT policy.

Conflicts of Interest

None.

References

  1. 1.
    Walley AY, Xuan Z, Hackman HH, Quinn E, Doe-Simkins M, Sorensen-Alawad A, et al. Opioid overdose rates and implementation of overdose education and nasal naloxone distribution in Massachusetts: interrupted time series analysis. BMJ. 2013;346:f174.CrossRefGoogle Scholar
  2. 2.
    Tadros A, Layman SM, Davis SM, Bozeman R, Davidov DM. Emergency department visits by pediatric patients for poisoning by prescription opioids. Am J Drug Alcohol Abuse. 2016;42:550–5.CrossRefGoogle Scholar
  3. 3.
    Doyon S, Aks SE, Schaeffer S. Expanding access to naloxone in the United States. J Med Toxicol. 2014;10:431–4.CrossRefGoogle Scholar
  4. 4.
    Davis CS, Carr D. Legal changes to increase access to naloxone for opioid overdose reversal in the United States. Drug Alcohol Depend. 2015;157:112–20.CrossRefGoogle Scholar
  5. 5.
    Akers JL, Hansen RN, Oftebro RD. Implementing take-home naloxone in an urban community pharmacy. J Am Pharm Assoc. 2017;57:S161–7.CrossRefGoogle Scholar
  6. 6.
    Kerr D, Kelly AM, Dietze P, Jolley D, Barger B. Randomized controlled trial comparing the effectiveness and safety of intranasal and intramuscular naloxone for the treatment of suspected heroin overdose. Addiction. 2009;104:2067–74.CrossRefGoogle Scholar
  7. 7.
    Kim HK, Nelson LS. Reducing the harm of opioid overdose with the safe use of naloxone: a pharmacologic review. Expert Opin Drug Saf. 2015;14:1137–46.CrossRefGoogle Scholar
  8. 8.
    Barton ED, Colwell CB, Wolfe T, Fosnocht D, Gravitz C, Bryan T, et al. Efficacy of intranasal naloxone as a needleless alternative for treatment of opioid overdose in the prehospital setting. J Emerg Med. 2005;29:265–71.CrossRefGoogle Scholar
  9. 9.
    Wermeling DP. Review of naloxone safety for opioid overdose: practical considerations for new technology and expanded public access. Ther Adv Drug Saf. 2015;6:20–31.CrossRefGoogle Scholar
  10. 10.
    Hasan RA, Benko AS, Nolan BM, et al. Cardiorespiratory effects of naloxone in children. Ann Pharmacother. 2003;37:1587–92.CrossRefGoogle Scholar

Copyright information

© American College of Medical Toxicology 2019

Authors and Affiliations

  1. 1.Harborview Medical Center, Department of Emergency MedicineUniversity of WashingtonSeattleUSA
  2. 2.Washington Poison CenterSeattleUSA

Personalised recommendations